Case Presentation: IntroductionMost cases of mushroom ingestion are benign with fatalities being rare. Symptoms range from acute gastro-enteritis to psychotropic manifestations that are usually self-limiting. Our case highlights a unique case of mushroom poisoning fatality
72 y.o F Korean visitor to NE USA presented with acute onset of emesis, diarrhea, abdominal pain and myalgia 30 minutes after ingesting a raw mushroom from a golf course. At this time, serology labs including LFTs were normal and after consultation with poison control, the patient was deemed safe for discharge. Four days later, she returned to the ED with worsening symptoms; AMS, jaundice, purpura, hypotension and tachypnea. She had an albumin of 3.9, AST >7500, ALT >10,000, ALP 204, T.Bili 4.6, with conjugated of 2.7, INR >11.2, PT >81.9 and PTT 97, glucose of 43mg/dl. The diagnosis of acute hepatic failure secondary to poisonous mushroom ingestion was made and the patient was started on NAC therapy while arrangements to a liver transplant center were initiated. The patient had a 10-hour course in the ED, became delirious and had cardio-pulmonary arrest.
Discussion: There are over 10,000 mushroom species, 100 of which are toxic. Usually, if the gastro-intestinal symptoms occur within 6 hours of ingestion, fatality is rare. However, this patient was an unusual case. Mortality risk is seen with mushrooms containing the Amatoxin, phallotoxin and virotoxin, such as Amanita Phalloides, carrying a 2-30% mortality risk with symptoms occurring 6-24 hours after ingestion. The Amanita smithiana species is an exception, with GI symptoms occurring within 2 hours of ingestion and acute renal failure within 24 hours though fatality is rare. It has been researched that 30g or half a cap is enough to cause fatality. The volva (ring) contains phallotoxin and is the most poisonous, however the amatoxin inhibits RNA polymerase II leading to cellular necrosis. Liver enzymes are typically normal in most acute mushroom ingestions, unless it contains the amatoxin or gyromitrins, after which they rise 24-36 hours after ingestion. The development of thrombocytopenia, coagulopathy, hyperbilirubinemia, hyperammonemia indicate progressive toxicity. Markers of poor prognosis include hypoglycemia, acidosis and hepato-renal failure as seen in our patient.
Conclusions: This case shows a rare presentation of mushroom poisoning, with unusual hepatic failure and death occurring in a patient with acute GI symptoms. The identification of a patient’s risk of fatality is difficult without the identification of species and the onset of symptoms may be unreliable. Management options for patients with ingestions or toxicity are varied and controversial. It is still unclear whether patients that manifest with symptoms be treated with charcoal. A few case reports have documented the use of NAC, Penicillin and silymarin to prevent hepatotoxicity, with liver transplant being a definitive cure.
To cite this abstract:Mckinley, L; Patel, T. A Fatal Golfing Tragedy. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 718. https://www.shmabstracts.com/abstract/a-fatal-golfing-tragedy/. Accessed November 14, 2019.